MAUDE Adverse Event Report: LUMENIS LTD LUMENIS PULSE 120H; HOLMIUM (HO:YAG) SURGICAL LASERS AND DELIVERY DEVICE

LUMENIS LTD LUMENIS PULSE 120H; HOLMIUM (HO:YAG) SURGICAL LASERS AND DELIVERY DEVICE
Model Number LUMENIS PULSE 120H
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/21/2019
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility reported that during a procedure in which a lumenis pulse 120h laser was being utilized with a non-lumenis fiber, the fiber melted mid-case at the connection point.When the nurse went to remove the fiber she felt a burning sensation on her right index finger and thumb.The surgeon turned the machine off and the nurse left the room to put ice on her finger and go to occupational health where she was given silvadene ointment and finger was wrapped in gauze and tape.No report of patient injury or complications was received as the procedure was completed with another fiber.
 
Additional Manufacturer Narrative
The initial report was submitted under exemption # e2017002 only under the mfr registration number of lumenis ltd (the manufacturer), (b)(4).This exemption was revoked effective june 30, 2019.Therefore, the current supplemental report is intended to cover the reporting requirement of the same reportable event for lumenis inc., the importer, under registration no.(b)(4).Lumenis contacted the user facility to request additional information; an incident report was provided.According to the information received a non-lumenis fiber melted mid-case at the connection point.When the nurse went to remove the fiber she felt a burning sensation on her right index finger and thumb.The surgeon turned the machine off and the nurse left the room to put ice on her finger and go to occupational health where she was given silvadene ointment and finger was wrapped in gauze and tape.According to the incident form, the nurse has got a small scar.The procedure was completed with another fiber.Lumenis is not the manufacturer of the fiber whose fiber connector was reported to have overheated in this event.The manufacturer of the fiber has been made aware of the fiber issue.Investigation of similar events of non-lumenis fiber connectors overheating has been documented in pi-1502103502490/(b)(4); all lumenis fibers are bonded into the metal ferrule.Because there is a layer of glue between the fiber and the metal ferrule, any failure of the fiber in the connector or misalignment of the laser beam will first of all cause the glue to be burned.This in turn will cause the blast shield to fail with very obvious noise, smell and performance loss.Furthermore, the glue burning occurs very fast, in a couple of seconds.The time constant of the connector thermal response is about 100 seconds.Therefore, the connector heating before the glue burning is negligible, and it is highly unlikely to be burned by it.A review of the subject device dhr confirmed that the subject device was manufactured and tested according to relevant procedures, tested before release, and shipped according to manufacturer's specifications.Device was manufactured 04-feb-2018 and installed at the customers site on (b)(6) 2018.A lumenis service engineer visited the site after the reported event.The engineer checked alignment to fiber port and found that all lasers are exactly centered on fiber, inspected the laser's blast shield and found it was pitted.Replaced blast shield and once again confirmed alignment to fiber port.Filled system with coolant to maximum level and confirmed all cooling functions.Checked energy calibration at various settings to ensure proper energy delivery.Checked safety, mechanical and interface functions.Verified all system operations.The system passed all of the operational and safety tests and was found to have met manufacturer's specifications.Although there is no evidence that a lumenis product had malfunctioned in this event, and the incident did not cause or contribute to any change in the patient's condition, the event caused a minor injury, small scar, to staff.In an abundance of caution, lumenis determined that this event is still reportable as a lumenis laser system was a contributory part of the event.Lumenis is closing this complaint, but will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop (doc no.34-01-04-00) and per post marketing surveillance procedure (doc no.1005539).

Brand Name
LUMENIS PULSE 120H
Common Device Name
HOLMIUM (HO:YAG) SURGICAL LASERS AND DELIVERY DEVICE
Manufacturer (Section D)
LUMENIS LTD
6 hakidma st.
po box 240
yokneam, 20692 04
IS  2069204
MDR Report Key14268414
Report Number1720381-2022-00003
Device Sequence Number4892950
Product Code GEX
UDI-Device Identifier07290109140513
UDI-Public07290109140513
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Importer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/02/2022
Report Date (Section F) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberLUMENIS PULSE 120H
Device Catalogue NumberGA-0006801
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Device Age2 YR
Event Location Hospital
Date Report to Manufacturer11/21/2019
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/03/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Date Report Sent to FDA12/19/2019